Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Ear, Nose, and Throat Disorders

Allergist or ENT?

08/26/2009

Question:

My daughter has had a constant stuffy nose that seems to get worse at night. She has used Afrin for way too long and is now getting headaches when she can not breath. I am not sure if I should take her to an Allergist, or an ENT. Which would be the right choice for this situation?

Answer:

Either type of physician should be able to help initially.  At this point, your daughter's problem is mostly related to her constant use of the Afrin.  Regular use of these decongestant sprays causes inflammation and irritation in the nose, and actually aggravates congestion.  The first step is therefore to get her off of that spray.  Sometimes this can be done by substituting with a saline or salt water spray, but sometimes prescription medication is helpful to alleviate the terrible rebound congestion your daughter will have for the first few days.  Once she has been off of the Afrin for several days to a week, much of that inflammation will settle down.

The next step is to determine why your daughter felt she needed to use the spray.  Perhaps she does have underlying allergies, and this could be addressed with more appropriate medications than afrin, and could be prescribed by either an allergist or ENT physician.  She may have an anatomic obstruction, such as a deviated septum, and this is usually best addressed by surgery.  Such surgery is performed by an ENT physician.

For more information:

Go to the Ear, Nose, and Throat Disorders health topic, where you can:

Response by:

Allen M Seiden, MD Allen M Seiden, MD
Professor of Otolaryngology, Director of Division of Rhinology and Sinus Disorders, Director of University Taste and Smell Center, Director of University Sinus and Allergy
College of Medicine
University of Cincinnati